MAUDE Adverse Event Report: ALPHATEC SPINE INC POLYAXIAL POSTERIOR THORACIC SCREW, Ø3.5 MM X 16 MM (TI-6AI-4V ELI); SOLANAS POSTERIOR STABILIZATION SYSTEM

ALPHATEC SPINE INC POLYAXIAL POSTERIOR THORACIC SCREW, Ø3.5 MM X 16 MM (TI-6AI-4V ELI); SOLANAS POSTERIOR STABILIZATION SYSTEM
Model Number 63035-16
Health Effect - Clinical Codes Failure of Implant (1924); Foreign Body In Patient (2687)
Date of Event 08/23/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The two additional polyaxial screw reported are of the same product part number/description, but contain separate manufacturing lot numbers.676395 manufactured 6/17/2014; 671596 manufactured 3/11/2014.A review of the device history records revealed no manufacturing, processing or design related irregularities.The implants were found to be properly manufactured and released according to design specifications.No irregularities have been identified.Visual inspection found that all three (3) screws fractured and broke mid-way of the threaded shaft.It may be possible because revision surgery to remove and replace the screws took place approximately 5 months after initial implantation, a successful fusion/healing may not have begun to occur.In this case, the construct was more than likely carrying the majority of the load throughout the time of implantation with no gradual transfer of load that would be associated with fusion/healing.Typically, a functional fusion should take 3 - 6 months, but may take up to a year.During that time as successful fusion/healing occurs, there's a gradual transfer of load reducing the amount of stress placed on the implants.These implants are intended for temporary stabilization until fusion occurs they do not have an indefinite life and may fail over time if fusion is not achieved.The supplied instructions for use (ins-012) provide a warning to aid in reducing this type of event.
 
Event or Problem Description
An international customer ((b)(6)) reported that a young male patient with good bone quality underwent revision surgery to remove and replace 3 broke solanas screws on (b)(6) 2016.The screws fractured broke mid-way of the threaded shaft at the c6 and c7.The proximal sections of the screws were removed without issue, while the distal threaded portions remain entrapped within the patients c6/c7 cervical vertebrae's.The solanas fixation system was originally implanted on (b)(6) 2016.

Brand Name
POLYAXIAL POSTERIOR THORACIC SCREW, Ø3.5 MM X 16 MM (TI-6AI-4V ELI)
Common Device Name
SOLANAS POSTERIOR STABILIZATION SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6170634
Report Number2027467-2016-00102
Device Sequence Number184945
Product Code KWP
UDI-Device Identifier00844856006607
UDI-Public00844856006607
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K052201
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number63035-16
Device Catalogue Number63035-16
Device Lot Number633760
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2016
Initial Report FDA Received Date12/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;